Bottom Line Inc

How To Stop Taking Risky Heartburn/GERD Drugs

0

If you’ve been taking a proton-pump inhibitor (PPI) to relieve heartburn/reflux symptoms for more than two weeks, it’s time for an exit strategy.

Here’s why: Chronic use of these over-the-counter acid-suppression drugs increases long-term health risks such as hip fractures and may increase risk for dementia and heart attacks. They are sold under the brand names Zegerid, Prilosec, Prevacid, Protonix, Nexium, AcipHex and Dexilant.

Here’s the rub: Just stopping these pills abruptly often leads to hypersecretion, an increase in stomach acid that can make symptoms worse. Fortunately, there are research-backed ways to minimize this. No approach is perfect, but one of these methods can get you past the first few days or weeks until the hypersecretion wanes.

Cut your dose in half. Doing so has been shown to be highly unlikely to lead to a relapse in symptoms. Example: If you’re taking Nexium, step down from the 40-milligram (mg) pill to the 20-mg pill. Downside: You’re only reducing the long-term risks, but it’s an easy first step.

Take a PPI only when you need one. Many people think that they need to take a PPI every day for it to work, but that’s not true. Downside: You’ll still experience symptoms when you have a GERD episode until the PPI kicks in, but this is a safer way to use PPIs.

Switch to a different heartburn medication. These include “H2 blockers,” sold under the brand names Pepcid, Tagamet, Axid and Zantac. Even plain old antacids can help. Downside: You still may experience some symptoms.

Meanwhile, make lifestyle changes to minimize the need for medications. Avoid trigger foods…don’t eat late at night…and, most effective of all, lose weight if need be (dropping 10 to 15 pounds often makes a huge difference). After you eat, don’t lie down for a few hours. If you have night symptoms, ­elevate your head in bed by raising the head of the bed (put something under the bed’s feet) or by using a reflux wedge pillow.

Important: Long-term PPI use may be appropriate for some patients with a significantly inflamed esophagus (esophagitis) as diagnosed by endoscopy…and patients with Barrett’s esophagus, a potentially precancerous condition that can be brought on by chronic reflux (GERD). If you have severe GERD symptoms, see your doctor to make sure that you don’t have one of these conditions.

print
Source: Gregory P. Gaspard, MD, gastroenterologist, assistant professor of medicine at Tulane School of Medicine in New Orleans. He routinely works with his reflux patients to reduce or eliminate PPI usage. Date: February 1, 2019 Publication: Bottom Line Personal
Keep Scrolling for related content View Comments